Iowa, 2017

Tornado and Hail in Iowa, May 15, 2017

May 15, 2017 · NWS ARX · 34 events in 6 counties and zones

Severe thunderstorms moved across northeast Iowa during the evening of May 15th. These storms produced a small, short-lived tornado between Fort Atkinson and Calmar (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$905,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms moved across northeast Iowa during the evening of May 15th. These storms produced a small, short-lived tornado between Fort Atkinson and Calmar (Winneshiek County). Wind gusts in excess of 60 mph and reports of wind damage were common from Osage (Mitchell County) and Marble Rock (Floyd County) east to Monona and Guttenberg (Clayton County). Large hail was also common with Fort Atkinson getting hit especially hard. The large hail shredded the siding and damaged the roofs on an estimated 70 to 80 percent of the buildings in the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:33 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 15, 1:33 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
233 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon May 15 2017

VFR conditions will give way to periods of showers and thunderstorms
this afternoon at both KRST/KLSE. Ceilings and visibility could
drop to MVFR (possibly IFR) in the strongest storms with gusty
erratic winds. For now, will cover thunder threat using TEMPO
groups with the best time estimates from 20-23Z at KRST and from
21-24Z at KLSE, although adjustments will be likely as storms move
across the area. A second round of showers and thunderstorms are
possible later this evening and overnight, but their timing,
coverage, and severity will be highly dependent on what happens
this afternoon. For now, kept TAFs dry later this evening until
better certainty emerges. Winds away from thunderstorms will be
light, generally from the south-southeast through most of the
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rogers
Hazardous weather outlook, May 15, 2:16 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
316 PM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
316 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to increase in coverage this evening
and continue into the overnight. The greatest risks will be large
hail and locally heavy rainfall. Localized flooding would be
possible where storms repeat over the same area. A very small risk
exists for a damaging wind gust or brief tornado over northeast
Iowa and southwest Wisconsin through early evening.

There is still some uncertainty on the timing, location, and
coverage of the storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this early evening in northeast
Iowa and southwest Wisconsin should storms develop.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, May 15, 11:22 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1222 PM CDT MON MAY 15 2017

MNZ079-086-087-151815-
Wabasha-Olmsted-Dodge-
1222 PM CDT MON MAY 15 2017

...Thunderstorms are moving across parts of southeast Minnesota...

A cluster of thunderstorms, with lightning, heavy rain, and a small
hail risk, was moving across parts of southeast Minnesota, including
communities west and north of the Rochester area.

If you are outdoors early this afternoon, remain alert for
approaching storms and the lightning risk.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Additional stronger storms are expected later in the afternoon that
could produce more widespread severe weather. Be weather aware today.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4433 9192
      4429 9193 4427 9190 4423 9189 4420 9186
      4419 9208 4385 9208 4385 9245 4383 9245
      4383 9269 4385 9269 4385 9305
TIME...MOT...LOC 1719Z 239DEG 32KT 4417 9299

Shea
Special weather statement, May 15, 12:19 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
119 PM CDT MON MAY 15 2017

MNZ079-WIZ032-033-151845-
Wabasha-Buffalo-Trempealeau-
119 PM CDT MON MAY 15 2017

...Thunderstorms crossing into Western Wisconsin...

At 117 PM, radar indicated a line of thunderstorms with heavy rain,
lightning, and small hail over Wabasha County Minnesota. These
storms will be crossing the Mississippi River and into Wisconsin by
2pm.

Pea size hail is possible with these storms. Lightning is also a
risk so move indoors as the storms pass.

If you are on the Mississippi River near and south of Lake
Pepin...move to shore.

LAT...LON 4445 9243 4445 9224 4444 9221 4441 9208
      4451 9204 4456 9204 4459 9202 4459 9120
      4433 9134 4419 9207 4440 9243
TIME...MOT...LOC 1817Z 247DEG 24KT 4446 9241 4426 9207

Shea
Local storm report, May 15, 2:08 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MAUSTON                 43.80N 90.08W
05/15/2017  E0.75 INCH       JUNEAU             WI   TRAINED SPOTTER

0237 PM     HAIL             ELROY                   43.74N 90.27W
05/15/2017  M0.75 INCH       JUNEAU             WI   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&
Special weather statement, May 15, 2:12 PM CST, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017

WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN
CENTRAL WISCONSIN...

At 309 PM CDT, radar indicated strong thunderstorms were located
along a line extending north along the Wisconsin River from
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.

Dime size hail is possible with these storms.

These storms will be near...
  Dellwood around 315 PM CDT.
  Friendship and Adams around 320 PM CDT.

Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
      4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989

db
Special weather statement, May 15, 2:50 PM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
350 PM CDT MON MAY 15 2017

IAZ008-152145-
Mitchell-
350 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY...

At 348 PM CDT, a strong thunderstorm was located near St. Ansgar, or
11 miles northwest of Osage, moving east at 50 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Osage and Stacyville around 400 PM CDT.
  Riceville around 415 PM CDT.

Other locations impacted by this storm include Mitchell, McIntire,
Carpenter, Toeterville and Otranto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9302 4350 9256 4333 9256 4321 9302
TIME...MOT...LOC 2048Z 261DEG 45KT 4337 9300

db

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 14 hail, 1 tornado. Local standard time, as filed.

Hail, Mitchell

When
May 15, 2:59 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.380, -92.920

Thunderstorm Wind, Mitchell

When
May 15, 4:45 PM CST
Where
Mitchell County, 0.5 mi E of Osage
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.280, -92.810

Some trees and power lines were blown down in Osage.

Thunderstorm Wind, Floyd

When
May 15, 4:55 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

An estimated 60 mph wind gust occurred in Marble Rock.

Hail, Floyd

When
May 15, 4:57 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

Quarter sized hail fell in Marble Rock.

Hail, Floyd

When
May 15, 4:59 PM CST
Where
Floyd County, 1.01 mi W of Rockford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.990

Hail, Winneshiek

When
May 15, 5:07 PM CST
Where
Winneshiek County, 0.5 mi E of Ridgeway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.300, -91.990

Quarter sized hail fell in Ridgeway.

Thunderstorm Wind, Floyd

When
May 15, 5:11 PM CST
Where
Floyd County, 3.54 mi W of Carrville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.020, -92.670

An estimated 60 mph wind gust occurred south of Charles City.

Hail, Floyd

When
May 15, 5:11 PM CST
Where
Floyd County, 3.54 mi W of Carrville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.020, -92.670

Quarter sized hail fell south of Charles City.

Hail, Floyd

When
May 15, 5:20 PM CST
Where
Floyd County, 6.4 mi SSE of Carrville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.930, -92.570

Hail, Floyd

When
May 15, 5:21 PM CST
Where
Floyd County, 2.07 mi S of Waller
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.650

Thunderstorm Wind, Chickasaw

When
May 15, 5:21 PM CST
Where
Chickasaw County, 0.86 mi SW of Nashua
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.940, -92.540

Trees were blown down south of Nashua.

Thunderstorm Wind, Chickasaw

When
May 15, 5:22 PM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
42.950, -92.540

Trees were blown down, snapped or uprooted in Nashua from an estimated 65 mph wind gust.

Hail, Chickasaw

When
May 15, 5:28 PM CST
Where
Chickasaw County, 0.86 mi NW of Ionia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.040, -92.480

Quarter sized hail fell near Ionia.

Hail, Chickasaw

When
May 15, 5:38 PM CST
Where
Chickasaw County, 2.77 mi S of New Hampton
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
43.030, -92.327

Egg sized hail fell south of New Hampton at exit 201 along U.S. Highway 63.

Hail, Chickasaw

When
May 15, 5:40 PM CST
Where
Chickasaw County, 2.13 mi NNE of Little Turkey
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
43.160, -92.090

Egg sized hail fell northeast of Little Turkey.

Tornado, Winneshiek

When
May 15, 5:45 PM CST to 5:47 PM CST
Where
Winneshiek County, 2.13 mi W of Calmar to 1.44 mi WSW of Calmar
Rating
EF0
Path length
0.98 mi
Path width
50 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
43.181, -91.922

A short-lived EF0 tornado occurred west of Calmar. The tornado started west of 265th Ave between 160th and 175th Streets and traveled southeast across Lake Meyer. A NWS Storm Survey Team found a broken line of tree damage along the path of the tornado.

Hail, Winneshiek

When
May 15, 5:47 PM CST
Where
Winneshiek County, Ft Atkinson
Measured
2 in hail
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
43.150, -91.950

Large, wind driven hail pounded Ft. Atkinson. An estimated 70 to 80 percent of the buildings in the town sustained siding and roof damage.

Thunderstorm Wind, Winneshiek

When
May 15, 5:48 PM CST
Where
Winneshiek County, 0.94 mi NNW of Festina
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.133, -91.887

A 30 foot section of a roof was blown off a cattle shed with another shed extensively damaged southeast of Ft. Atkinson.

Hail, Winneshiek

When
May 15, 5:51 PM CST to 5:52 PM CST
Where
Winneshiek County, 1.01 mi E of Spillville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.200, -91.950

Quarter to walnut sized hail fell in Spillville.

Thunderstorm Wind, Winneshiek

When
May 15, 5:51 PM CST
Where
Winneshiek County, 1.01 mi E of Spillville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.200, -91.950

Lots of trees were damaged in Spillville.

Thunderstorm Wind, Winneshiek

When
May 15, 5:53 PM CST
Where
Winneshiek County, 2.52 mi W of Ossian
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.150, -91.830

Southeast of Calmar, a commodity shed was destroyed with several other buildings damaged, a 30 foot travel trailer was tossed across the yard of a residence and a large pine tree was topped with the debris found a quarter of a mile away.

Thunderstorm Wind, Winneshiek

When
May 15, 5:56 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
71 kt (82 mph) measured gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
43.180, -91.860

A wind gust to 82 mph occurred in Calmar. Several trees were blown down and one building suffered damage to the siding.

Thunderstorm Wind, Fayette

When
May 15, 5:58 PM CST
Where
Fayette County, 2.13 mi NNW of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.860, -91.810

Trees were blown down and roofs were blown off buildings in the central part of Fayette County.

Hail, Winneshiek

When
May 15, 5:59 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
43.180, -91.870

Egg sized hail fell in Calmar.

Thunderstorm Wind, Winneshiek

When
May 15, 6:08 PM CST
Where
Winneshiek County, 1.01 mi E of Ossian
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.150, -91.760

Trees were blown down in Ossian blocking U.S. Highway 52.

Thunderstorm Wind, Winneshiek

When
May 15, 6:08 PM CST
Where
Winneshiek County, 4.27 mi WSW of Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
43.087, -91.772

Several large trees were blown down south of Ossian.

Thunderstorm Wind, Winneshiek

When
May 15, 6:09 PM CST
Where
Winneshiek County, 1.71 mi SSE of Ossian
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.127, -91.767

Significant wind damage occurred to a barn and shed southeast of Ossian.

Thunderstorm Wind, Winneshiek

When
May 15, 6:10 PM CST
Where
Winneshiek County, 2.94 mi SSE of Frankville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.140, -91.610

Numerous trees were blown down south of Frankville.

Thunderstorm Wind, Clayton

When
May 15, 6:16 PM CST
Where
Clayton County, 2 mi S of Luana
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.041, -91.470

Near Luana, the winds lifted up a barn and dropped it several feet away. Some cattle were trapped inside the destroyed barn.

Thunderstorm Wind, Clayton

When
May 15, 6:19 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.050, -91.390

An estimated 65 mph wind gust occurred in Monona.

Hail, Clayton

When
May 15, 6:22 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.050, -91.390

Half dollar sized hail fell in Monona.

Thunderstorm Wind, Clayton

When
May 15, 6:22 PM CST
Where
Clayton County, 3.11 mi WNW of Luana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.080, -91.530

Road signs were blown down east of Postville.

Thunderstorm Wind, Clayton

When
May 15, 6:24 PM CST
Where
Clayton County, 2.94 mi NNE of Garber
Measured
55 kt (63 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
42.770, -91.250

Three barns and a machine shed were destroyed northeast of Garber. Several trees were also uprooted, a garage collapsed and some roof panels were taken off a farm building.

Thunderstorm Wind, Clayton

When
May 15, 6:42 PM CST
Where
Clayton County, 0.69 mi N of Guttenburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.790, -91.100

Roofs were blown off a few buildings in Guttenberg and power lines were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691861, 691862, 691863, 697409, 691864, 691865, 691866, 691867, 697476, 697147, 697156, 697138, 697152, 697162, 697164, 697449, 702173, 702174, 697198, 697199, 697477, 697200, 697206, 697201, 697204, 702177, 702175, 697205, 702283, 697246, 697207, 697244, 697454, 697254.